Alert archive / Florida / Tornado Warnings in 2013

Tornado Warning 1, NWS Tampa Bay, FL

April 4, 2013DeSoto County, Hardee County, Florida

NWS Tampa Bay, FL issued this tornado warning at Apr 4, 2013, 1:50 PM EDT for DeSoto County, Hardee County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2013, 1:50 PM EDT (17:50 UTC)
Expired
Apr 4, 2013, 2:30 PM EDT
In force
40 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties DeSoto County, FL, Hardee County, FL

The radar

The Tampa radar (KTBW), 78 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 12:14 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WFUS52 KTBW 041750
TORTBW
FLC027-049-041830-
/O.NEW.KTBW.TO.W.0001.130404T1750Z-130404T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
150 PM EDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HARDEE COUNTY IN FLORIDA.
  DESOTO COUNTY IN FLORIDA.

* UNTIL 230 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR FORT OGDEN...OR 7 MILES SOUTHWEST OF ARCADIA...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  FORT OGDEN.
  ARCADIA.
  SWEETWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2743 8169 2728 8157 2706 8197 2713 8203
TIME...MOT...LOC 1750Z 234DEG 25KT 2715 8192

$$
2 follow-up statements
922 
WWUS52 KTBW 041813
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
213 PM EDT THU APR 4 2013

FLC049-041822-
/O.CAN.KTBW.TO.W.0001.000000T0000Z-130404T1830Z/
HARDEE FL-
213 PM EDT THU APR 4 2013

...THE TORNADO WARNING FOR SOUTHERN HARDEE COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHWESTERN FLORIDA.

LAT...LON 2717 8178 2714 8181 2714 8184 2727 8188
      2734 8179 2734 8162 2732 8160 2728 8157
TIME...MOT...LOC 1812Z 234DEG 25KT 2724 8178

$$

FLC027-041830-
/O.CON.KTBW.TO.W.0001.000000T0000Z-130404T1830Z/
DESOTO FL-
213 PM EDT THU APR 4 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
NORTHEASTERN DESOTO COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. LOCATED NEAR 
ARCADIA...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  ARCADIA.
  BROWNVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2717 8178 2714 8181 2714 8184 2727 8188
      2734 8179 2734 8162 2732 8160 2728 8157
TIME...MOT...LOC 1812Z 234DEG 25KT 2724 8178

$$
859 
WWUS52 KTBW 041821
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
221 PM EDT THU APR 4 2013

FLC027-041830-
/O.EXP.KTBW.TO.W.0001.000000T0000Z-130404T1830Z/
DESOTO FL-
221 PM EDT THU APR 4 2013

...THE TORNADO WARNING FOR NORTHEASTERN DESOTO COUNTY WILL EXPIRE AT
230 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING 
FOR SOUTHWESTERN FLORIDA. OTHER STORMS IN DESOTO COUNTY CONTINUE TO 
SHOW SIGNS OF WEAK ROTATION AND A TORNADO MAY FORM WITH LITTLE TO NO 
WARNING.

LAT...LON 2717 8178 2714 8181 2714 8184 2727 8188
      2734 8179 2734 8162 2732 8160 2728 8157
TIME...MOT...LOC 1820Z 234DEG 25KT 2727 8173

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 9:50 AM EDT, 4 hours earlier.

Area forecast discussion, Apr 4, 9:50 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
950 AM EDT THU APR 4 2013

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.FOR THE MORNING UPDATE...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER WEST CENTRAL
FLORIDA WILL PUSH EAST ACROSS THE INTERIOR PENINSULA THROUGH THE
MORNING. THE NEXT AREA OF SHOWERS AND THUNDERSTORMS OVER THE
EASTERN GULF OF MEXICO SHOULD BEGIN TO PUSH ONSHORE FROM PINELLAS
TO SARASOTA COUNTIES BETWEEN 1030 AND 11 AM. ATMOSPHERE REMAINS
VERY UNSTABLE...AND ANY BREAKS IN THE CLOUDS AND ADDITIONAL
SURFACE HEATING WILL INCREASE CONVECTIVE INSTABILITY AND INCREASE
THE RISK OF SEVERE THUNDERSTORMS...ALTHOUGH THE MAIN SEVERE
THREAT OF ORGANIZED CONVECTION WILL LIKELY OCCUR TONIGHT AS THE
STRONGEST U/L DYNAMICS MOVE OVER THE FORECAST AREA. W/V IMAGERY
INDICATES A STRONG U/L LOW ROTATING THROUGH EAST TEXAS WITH A
LARGE AREA OF DRY MID LEVEL AIR OVER THE CENTRAL GULF OF MEXICO
WHICH IS AIDING CONVECTIVE INSTABILITY AND THE SEVERE WEATHER
THREAT. VERY STRONG CONVECTION OVER THE CENTRAL GULF OF MEXICO IS
CURRENTLY OVER THE WARMEST WATERS OF THE LOOP CURRENT AND SHOULD
DECREASE IN INTENSITY AROUND NOON/EARLY AFTERNOON AS THE STORMS
PUSH EAST SOUTHEAST OVER INCREASINGLY COOLER WATER. DRIER MID
LEVEL AIR AND STRONG U/L FORCING WILL MOVE OVER WEST CENTRAL
FLORIDA THIS EVENING/OVERNIGHT WITH A SIGNIFICANT THREAT OF
ORGANIZED CONVECTIVE LINES OF STORMS DEVELOPING WITH THE POTENTIAL
FOR ROTATING UPDRAFTS. STRONG U/L DIFFLUENCE WILL BE OVER THE
REGION AS WEST CENTRAL FLORIDA WILL BE IN THE RRQ OF A HEALTHY
120KT SUBTROPICAL JET. THE ONLY NEGATIVE IS THE COOLER SHELF
WATERS OF THE EASTERN GULF OF MEXICO WHICH WILL DECREASE LOW LEVEL
INSTABILITY OVER THE EASTERN GULF...BUT THIS SHOULD EASILY BE
OVERCOME BY THE STRONG U/L DYNAMICS. CURRENT ZONES ARE ON TRACK
WITH NO UPDATE PLANNED.

&&

.AVIATION...
AN UNSETTLED PERIOD WILL CONTINUE THROUGH TONIGHT WITH THE POTENTIAL
FOR MULTIPLE ROUNDS OF SHOWERS AND STORMS. AREAS OF MVFR CEILINGS
WILL CONTINUE THIS MORNING WITH BRIEF PERIOD OF IFR CIGS POSSIBLE
NEAR THE COAST. POTENTIAL FOR STRONGER THUNDERSTORMS WILL INCREASE
THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT AHEAD OF A COLD
FRONT. WINDS WILL ALSO BE GUSTY FROM THE SOUTH AHEAD OF THIS FRONT.
MVFR CIGS WITH PERIODIC IFR CONDITIONS SHOULD BE EXPECTED TO
CONTINUE THROUGH THE OVERNIGHT HOURS FOR ALL TERMINALS. STRONG
THUNDERSTORMS SLOWLY SHIFT SOUTH LATE TONIGHT AND FRIDAY MORNING
WITH A WIND SHIFT THE NORTHWEST IN THE WAKE OF THE FRONT.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT FRIDAY FOR ENGLEWOOD
     TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM EDT
     FRIDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EDT FRIDAY FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...14/MROCZKA
Hazardous weather outlook, Apr 4, 5:08 AM EDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
508 AM EDT THU APR 4 2013

FLZ039-042-043-048>052-055>057-060>062-065-042115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
508 AM EDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA THROUGH THURSDAY AND
INTO THE OVERNIGHT HOURS. THE MAIN THREATS WILL BE STRONG AND
POSSIBLY DAMAGING WINDS...HAIL...ISOLATED TORNADOES...AND FREQUENT
DANGEROUS LIGHTNING STRIKES. THE ENTIRE AREA IS UNDER A SLIGHT
RISK FOR SEVERE STORMS THROUGH EARLY FRIDAY MORNING.

...WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO SMALL CRAFT ADVISORY
LEVELS AND REMAIN ELEVATED THROUGH FRIDAY EVENING BEHIND A COLD
FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA. SEAS WILL BE UP
TO 6 FEET OR HIGHER AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO IMPACT MAINLY THE SOUTHERN HALF OF
THE AREA ON FRIDAY AS A COLD FRONT MOVES THROUGH THE PENINSULA.
THE MAIN THREATS WILL BE STRONG WINDS AND DANGEROUS LIGHTNING
STRIKES.

...WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO SMALL CRAFT ADVISORY
LEVELS AND REMAIN ELEVATED THROUGH FRIDAY EVENING BEHIND A COLD
FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA. SEAS WILL BE UP
TO 6 FEET OR HIGHER AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

CARLISLE

In the hours before

Special weather statement, Apr 4, 11:09 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1109 AM EDT THU APR 4 2013

FLZ051-052-055-056-060-041615-
HARDEE-POLK-HILLSBOROUGH-MANATEE-SARASOTA-
1109 AM EDT THU APR 4 2013

...STRONG THUNDERSTORMS WILL AFFECT MANATEE...NORTHWESTERN HARDEE...
NORTHWESTERN SARASOTA...SOUTHEASTERN HILLSBOROUGH AND SOUTHWESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM RUSKIN TO 16 MILES
SOUTHWEST OF BRADENTON BEACH TO 54 MILES WEST OF VENICE...OR ALONG A
LINE EXTENDING FROM 14 MILES EAST OF DOWNTOWN SAINT PETERSBURG TO 23
MILES SOUTHWEST OF FORT DESOTO PARK TO 54 MILES WEST OF
VENICE...MOVING EAST AT 30 MPH...AND WILL AFFECT SUN CITY
CENTER...RUSKIN...ANNA MARIA ISLAND AND HOLMES BEACH...UNTIL 1215 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2752 8270 2753 8266 2757 8262 2760 8263
      2762 8258 2764 8258 2779 8243 2781 8245
      2781 8242 2788 8237 2789 8174 2747 8190
      2707 8245 2723 8253 2744 8270 2755 8275
TIME...MOT...LOC 1508Z 270DEG 27KT 2770 8239 2734 8288
          2681 8323
Special weather statement, Apr 4, 12:19 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1219 PM EDT THU APR 4 2013

FLZ050>052-055>057-060>062-065-041745-
DE SOTO-HARDEE-HIGHLANDS-POLK-HILLSBOROUGH-PINELLAS-MANATEE-SARASOTA-
CHARLOTTE-LEE-
1219 PM EDT THU APR 4 2013

...STRONG THUNDERSTORMS WILL AFFECT DESOTO...HARDEE...HILLSBOROUGH...
MANATEE...NORTHWESTERN HIGHLANDS...NORTHWESTERN LEE...PINELLAS...
SARASOTA...SOUTHERN POLK AND WESTERN CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BRADLEY JUNCTION TO
LAKE MANATEE STATE PARK TO 40 MILES WEST OF MANASOTA KEY...OR ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF BARTOW TO 14 MILES EAST OF
PALMETTO TO 41 MILES SOUTHWEST OF VENICE...MOVING EAST AT 20
MPH...AND WILL AFFECT LAKELAND HIGHLANDS...WILLOW OAK...MULBERRY AND
ALAFIA RIVER STATE PARK...UNTIL 145 PM EDT.  BEHIND THE BAND OF
THUNDERSTORMS IS A LARGE AREA OF LIGHT TO MODERATE RAIN WHICH WILL
ALSO PERSIST THROUGH 145 PM ACROSS HILLSBOROUGH AND PINELLAS
COUNTIES.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2745 8140 2687 8206 2695 8207 2692 8217
      2680 8214 2668 8227 2753 8275 2755 8264
      2789 8241 2790 8242 2783 8254 2796 8256
      2799 8267 2798 8268 2782 8258 2757 8277
      2808 8285 2800 8138 2778 8118 2777 8118
TIME...MOT...LOC 1617Z 270DEG 18KT 2784 8190 2751 8230
          2672 8293

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:38 AM EDTSmall Craft AdvisoryTBW41 hr
Apr 4, 10:37 AM EDTSpecial Marine WarningTBW83 min
Apr 4, 11:09 AM EDTSpecial Weather StatementTBWManatee, Sarasota66 min
Apr 4, 11:18 AM EDTAreal Flood AdvisoryTBWHillsborough, Manatee, Sarasota87 min
Apr 4, 11:49 AM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee41 min
Apr 4, 12:10 PM EDTSpecial Marine WarningTBW95 min
Apr 4, 12:19 PM EDTSpecial Weather StatementTBWDeSoto, Hardee, Hillsborough, Manatee, Pinellas, Polk and 1 more86 min
Apr 4, 1:56 PM EDTSpecial Marine WarningTBW64 min
Apr 4, 2:30 PM EDTSpecial Weather StatementTBWCharlotte, Lee45 min
Apr 4, 3:07 PM EDTSpecial Weather StatementTBWLee38 min

Nearby

Tornado Warnings in Florida, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.